Lightning, Marion
- When
- July 9, 9:00 AM EST
- Where
- Marion County, Speedway
- Reported by
- NEWSPAPER
- Coordinates
- 39.782, -86.138 (the zone’s center; the record gives no point)
A man was killed indirectly as he attempted to move a power line outside his apartment. The power line was downed the previous day by a lightning strike.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A man was killed indirectly as he attempted to move a power line outside his apartment. The power line was downed the previous day by a lightning strike.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 9, 2:45 AM EST, 6 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 245 AM EST MON JUL 9 2001 THUNDERSTORMS WILL END OVER THE SOUTHWEST PART OF THE FORECAST AREA THIS MORNING. STORMS MAY DEVELOP THIS AFTERNOON. AN UPPER LEVEL SHORT WAVE TROUGH WILL MOVE PAST SOUTHWEST INDIANA EARLY THIS MORNING. THUNDERSTORMS OVER SOUTHWEST INDIANA WILL END. A FLAT SURFACE PRESSURE PATTERN PERSISTED OVER THE AREA. THIS MORNINGS THUNDERSTORMS HAVE PUT DOWN A BOUNDARY FROM CENTRAL ILLINOIS THROUGH SOUTHWEST INDIANA. AN UPPER LEVEL HIGH PRESSURE WAS STILL OVER THE SOUTHERN PLAINS STATES. AN UPPER LOW WAS OVER JAMES BAY. AFTER THE UPPER SHORT WAVE PASSES EARLY THIS MORNING...NOT MUCH TO FOCUS ON THE REST OF TODAY OR TONIGHT. THE MODELS DO PUSH A COLD FRONT INTO THE AREA TOMORROW. AN UPPER LEVEL SHORT WAVE IS FORECAST TO MOVE SOUTHEAST THROUGH THE GREAT LAKES. WILL KEEP A CHANCE OF THUNDERSTORMS THIS AFTERNOON. CAPES WILL BE QUITE HIGH. SEVERE STORMS COULD DEVELOP. NO PRECIPITATION FOR TONIGHT. WILL LIMIT CHANCE OF THUNDERSTORMS TO THE NORTHEAST PART OF THE AREA TOMORROW. GUIDANCE TEMPERATURES LOOK GOOD. .IND...NONE. DS
INZ021-028>031-035>049-051>057-060>065-067>072-091100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 450 AM EST MON JUL 9 2001 ...CENTRAL INDIANA IS GOING TO BE VERY WARM AND HUMID TODAY... THUNDERSTORMS GAVE SOME RELIEF FROM THE HEAT AND HUMIDITY YESTERDAY AFTERNOON AND EVENING. HOWEVER...IT WILL TURN VERY WARM AND HUMID AGAIN BY THIS AFTERNOON. HIGH TEMPERATURES ARE GOING TO BE AROUND 90 DEGREES. WITH DEW POINTS RISING BACK INTO THE MID 70S...HEAT INDEXES WILL REACH TO AROUND 100. THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND AGAIN PROVIDE SOME RELIEF. TO AVOID HEAT RELATED ILLNESS...DRINK PLENTY OF WATER. STOP WORK OR PLAY IF YOU FEEL STRESSED BY THE HEAT. GET OUT OF THE SUN AND INTO THE SHADE AS MUCH AS POSSIBLE.
INZ021-028>031-035>049-051>057-060>065-067>072-091300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 456 AM EST MON JUL 9 2001 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON... THUNDERSTORMS OVER THE SOUTHWEST PART OF CENTRAL INDIANA MAY PRODUCE HEAVY RAINFALL EARLY THIS MORNING...BUT THEY WILL NOT BECOME SEVERE. THUNDERSTORMS MAY DEVELOP OVER CENTRAL INDIANA THIS AFTERNOON... AND THOSE STORMS COULD BECOME SEVERE. DAMAGING THUNDERSTORM WINDS AND LARGE HAIL WOULD BE THE MAIN THREAT FROM ANY STORMS THIS AFTERNOON. SPOTTER ACTIVATION MAY BECOME NECESSARY. SEVERE STORMS ARE POSSIBLE OVER THE EAST PART OF CENTRAL INDIANA TUESDAY.
The Indianapolis radar (KIND), 15 km away, was scanning. The volume nearest the first event began at 14:00 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5263901.